Cardiology Questions? Ask a Cardiologist for Answers ASAP.
Good afternoon, I am Dr Elliot and hope I can help
Can I ask how old you are?
Thank you, ***** ***** you for the useful answers at the beginning, a lot of people write a very small amount but this is helpful.
So a normal ECG and 24hr tape is very useful. However there are a few more things that should be done. Given they are sporadic I would ask for a 7 day tape/ECG, I would also ask to have an echocardiogram and blood tests to exclude any thyroid problems.
The symptoms you describe are likely to be secondary to ectopic beats which are completely benign and can be aggravated by things such as caffeine, stress, dehydration.
If it is considered ectopics and you continually feel them, there is the option to take beta blockers to control them. However you do not need to do anything about them assuming all the investigations are normal.
What you describe is quite common, but certainly a very unsettling feeling.
Does my explanation and suggestions help?
I think any underlying cause is unlikely given the investigations being normal
Could it be an anxiety/stress cause? The most common cause of ectopics can also be anxiety/stress as this causes a surge of adrenaline which will cause the heart to beat faster or harder which will give an unpleasant feeling of palpitations
Please could I also ask you to rate me response, this is the only way that I can be credited for providing answers
Sorry, but on seconds thoughts, with hiccups, this can be due to indigestion/reflux/silent reflux, so not necessarily having heart burn, but this stimulus can cause vagus nerve stimulation which indirectly triggers palpitations.
It may also be worth trialling a PPI such as Omeprazole or Lansoprazole and see if it settles down after a few weeks
You can get a low dose Omeprazole over the counter from a pharmacist
Could you try an increased dose? What dose are you taking? and are you still getting reflux despite omeprazole?
Okay, so you could increase it to 40mg daily for a week to see if it makes a difference, but I would return back to 20mg if there is no difference
I would hold of using Propranolol which increasing the dose to see if you notice a difference
If that doesn't achieve anything then I would use the propranolol to control it, I have some patients who take propranolol for 3-6 months and then find that the palpitations settle without the medication
Good, well I hope that helps
If you come back, then reply back to this thread and let me know how you get on, I would be interested to know
Please could I ask that you kindly rate my response. This is the only way I am credited for answering questions, thank you and good luck